Can GLP-1 Medications Affect Your Bones and Joints?

If you’re losing weight on semaglutide, tirzepatide, or another GLP-1 medication, you’ve probably noticed some good things already: more energy, less weight to carry, and stairs that don’t cost what they used to.

And it’s normal to still have questions — especially if your knees had already given you trouble before.

Let’s be clear from the start: this article is not here to demonize the medication. For many people it has been a useful tool, and from an orthopedic standpoint, losing weight is usually some of the best news a knee can get.

What is worth understanding is that losing weight changes several things at once: fat, muscle, and bone. And in orthopedics all three matter, because they are what holds your joint together.

The good news first: less weight, less load on the knee

Your knees carry more than your body weight. Every step, every stair, and every time you stand up from a chair multiplies the force passing through the joint. That is why losing a few pounds can feel like much more than you expected by the end of the day.

And this is not just logic — it has been measured. A study published in the New England Journal of Medicine followed 407 adults with obesity and knee osteoarthritis for more than a year. Those who received semaglutide lost considerably more weight and also reported a clearly greater improvement in knee pain than those who did not.

The relief observed is attributed mainly to two things: less weight on the joint and less inflammation in the body.

So far, good news. Now the part almost nobody mentions.

1. It is not only fat: muscle can go down too

Patient doing lower-body strength training to preserve muscle mass during weight loss.

When weight comes off quickly, not all of it is fat. A review of studies published in the International Journal of Obesity found that a meaningful share of the weight lost with these medications may come from muscle.

Why does that matter to an orthopedic surgeon? Because your quadriceps — the large muscle at the front of your thigh — works as your knee’s natural shock absorber. It cushions impact, keeps the kneecap tracking properly, and spreads out load that would otherwise land directly on cartilage.

So a curious situation can develop: the scale reads lower, but the knee is not necessarily better protected, because part of its muscular support went along with the weight.

The good news is that this is not inevitable. The researchers make the same point: it is not a reason to stop the medication, it is a reason to support it properly. People who add strength training several times a week and keep their protein intake up preserve their muscle mass far better. How much protein and what kind of exercise suits you is something your treating physician or dietitian defines.

Something we see often: losing weight fast and jumping back into exercise

It is one of the most understandable things in the world. You have more energy, your clothes fit, and you want to make up for lost time: running, spin class, the gym, stairs — all in the same week.

The catch is that tissue adapts more slowly than motivation does. Tendons, cartilage, and bone need weeks of progressive work to become more resilient. A sudden jump in activity can be associated with overload symptoms, pain at the front of the knee, or tendon problems — especially if muscle has not caught up yet.

This is not about holding you back. It is about going up one step at a time.

2. Bone: why it is worth looking after while you lose weight

Here is something that surprises many patients: when the body loses weight, bone can lose some density too. This is not unique to these medications — the same happens with dieting or bariatric surgery — because bone responds to the weight it carries. Less load means less stimulus.

A study published in the Journal of Clinical Endocrinology & Metabolism measured this with DXA scans in patients using semaglutide or tirzepatide and found a small decline in hip density. The authors themselves conclude that what drives that change is the weight loss itself, not the medication.

And here comes the reassuring part, which carries the most weight. A number on a DXA scan is one thing; whether someone actually falls or breaks a bone is another. When that was measured — the outcome that really matters — a study of more than 40,000 adults over 65 found fewer falls and fewer femur fractures among people using these medications, compared with other treatments.

So what is the practical takeaway? Not alarm. It is looking after your bone while you lose weight, the same way you look after muscle:

  • Ask your physician whether a DXA scan before you start, and another for follow-up, makes sense for you.
  • Make sure you are getting enough calcium and vitamin D.
  • Add strength training, one of the few stimuli that asks bone to stay strong.

This is worth extra attention if you are a woman going through menopause, if you are over 65, or if you have already been diagnosed with osteopenia or osteoporosis.

3. If you are having knee surgery, your surgeon needs to know

Alejandro Luna, M.D., orthopedic surgeon in Tijuana, performing a knee evaluation.

This point is practical and gets overlooked constantly.

GLP-1 medications slow down how fast your stomach empties. That is part of how they work — it is why you feel full longer — but it also means food can remain in the stomach even after fasting. For surgery under anesthesia, that is something your medical team needs to know.

This does not mean you cannot have surgery, or that you have to stop your medication. It means it gets planned differently. Your surgeon and anesthesiologist review your case — which medication, what dose, how long you have been on it, whether you have digestive symptoms — and set the fasting instructions that apply to you.

The one part that is on you: saying it. Bring it up at your pre-surgical visit, with the name of the medication and the dose. And never stop it on your own before surgery — that decision is made with your physician.

When is an orthopedic evaluation worth it?

An occasional popping sound without pain isn’t always an emergency. However, you should schedule an orthopedic evaluation if you notice any of these red flags:

  1. The clicking sound comes with a sharp, catching pain.
  2. Your knee feels like it “locks” or gives out while walking.
  3. You notice swelling, tightness, or warmth around the joint.

Cartilage cannot regenerate on its own, but an early, accurate diagnosis prevents a manageable issue from turning into a complex surgery.

Frequently Asked Questions (FAQs)

1. Should I stop my GLP-1 if I am worried about my bones? That is a fair question, and the best person to answer it is the physician who prescribed your treatment. What you can do in the meantime is ask about a DXA scan, review your protein, calcium, and vitamin D intake, and add strength training. In most cases it is about supporting the treatment, not stopping it.

2. Do GLP-1 medications cause knee pain? What has been observed points the other way: as weight comes off, knee pain usually improves. If new pain showed up while you are on treatment, it most likely has another explanation — overload from increased activity, an older injury making itself known, or wear that was already there — and that gets defined in an in-person evaluation.

3. I use a GLP-1 and I am scheduled for arthroscopy. What should I do? Mention it at the first visit where surgery is discussed, not on the day of the procedure. With that information, your surgeon and anesthesiologist decide with you how to prepare your case. Do not stop anything on your own.

Regain Your Mobility — With or Without Weight-Loss Treatment

If you are losing weight and want your knees along for the ride, an early evaluation makes the difference. At the office of Alejandro Luna, M.D., specialist in Joint Surgery and Knee Arthroscopy, we assess your joint health and build a plan around your case: your age, your activity level, and your current treatment.

Alejandro Luna, M.D. — Orthopedics & Traumatology

  • 🇺🇸 US Line: (619) 554-2588
  • 🇲🇽 MX Line: +52 (664) 814 3827
  • 🌐 Doctoralia: Book your consultation here
  • 🏥 Location: Office 301, Plaza Lincoln, Tijuana, B.C.
  • 🌎 www.dralejandroluna.com
  • 🔺 License No.: 7924783 / 10817457

This content is informational and educational. It does not replace an in-person medical evaluation or your treating physician’s instructions.